Polypharmacy is the consequence of multimorbidity. Both phenomena may cause functional limitations and/or frailty and/or care dependency in older people. In the human body, a medicament undergoes at least 3 important actions: absorption, distribution and elimination. These actions may proceed aberrantly in older people. Following interaction with receptors, a medicament triggers a chain reaction in the human body. The receptors and each link of the chain reaction may be subject to changes due to diseases as well as ageing. This, particularly, is the case with regard to medications directed towards the central nervous system and the cardiovascular system. Furthermore, interactions may occur between various medications mutually and between medications on the one hand and on the other hand food and water intake, self-medication with herbs, and diseases. Moreover, older people usually experience more adverse effects of medications when compared to younger people. This is due to altered body actions and reactions, polypharmacy and the many possible interactions. In older people, utilisation and intake of medications often give rise to problems that can be divided into medicament-related, patient-related, care- and care provider-related and other problems.
C. de Baat
G.J. van der Putten
|Rubriek||Onderzoek en wetenschap|
|Publicatiedatum||5 mei 2017|
|Editie||Ned Tijdschr Tandheelkd - Jaargang 124 - editie 5 - mei 2017; 265-270|
Er zitten geen programma's in het winkelmandje